Hail, Cass
- When
- August 4, 12:26 AM CST
- Where
- Cass County, 1.25 mi WSW of Union
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -95.920
Hail up to golf ball-size was reported along Highway 75 south of Union.
A thunderstorm complex that developed north of low pressure in north central Kansas merged with thunderstorms that developed north of a warm front that was along the Kansas and Nebraska border. With temperatures in the 70s and dew point temperatures around 70 near the front and low, instability was moderately high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A thunderstorm complex that developed north of low pressure in north central Kansas merged with thunderstorms that developed north of a warm front that was along the Kansas and Nebraska border. With temperatures in the 70s and dew point temperatures around 70 near the front and low, instability was moderately high. Initially the thunderstorms that developed north of the warm front produced a few large hail reports. However, as the storms to the west merged with the activity farther east the main severe weather reports consisted of strong winds, especially from one cluster of storms that rolled from Saline and Gage county east into the southeast corner of Nebraska. Around 12,000 customers lost their power from the storm, mostly from Lincoln and locations southwest through southeast of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 8:48 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 948 PM CDT MON AUG 3 2009 .UPDATE... UPDATED EARLIER IN THE EVENING FOR TSTORM WATCH...AND ADJUSTED POPS PER RADAR TRENDS/EXPECTED DEVELOPMENT. && .DISCUSSION... CURRENT TSTORM WATCH IS FOR THUNDERSTORMS AHEAD OF THE APPROACHING CDFNT...WHERE THE STORMS ARE MOVING INTO A MORE UNSTABLE ENVIRONMENT WITH DEEP LAYER SHEAR...STEEP LAPSE RATES AND DEEP MOISTURE CONVERGENCE OVERNIGHT. EXPECT THE CHC FOR TSTORMS TO CONTINUE SOUTHEAST OVERNIGHT. TSTORMS HAVE ALSO DEVELOPED NR THE SFC LOW WEST OF CONCORDIA KS. A SFC WRMFNT IS NEAR BIE AND FNB WITH LOW LEVEL CONVERGENCE...MOIST SFC DEWPOINTS...VERY UNSTABLE AND HIGH DOWNDRAFT CAPE. THE LATEST NAM INCREASES THE LOW LEVEL JET TO 40KT...WITH THE MAIN HINDERANCE THE WRM MID LEVEL TEMPS. WITH THE COOLING ALOFT...THE CAP WEAKENS TOWARD 06Z. THINK THAT THE SCT TSRA ARE POSSIBLE ACRS SE NEB INTO SW IA OVERNIGHT AND THEN TOWARD MO AS THE LLJ VEERS. && .PREV DISCUSSION... /ISSUED 245 PM CDT MON AUG 3 2009/ DISCUSSION... TONIGHT...SCT TSTMS COULD DEVELOP ALONG AND NORTH OF THE FRONTAL BOUNDARY TONIGHT AS LOW LEVEL JET DEVELOPS AND ISENTROPIC LIFT OCCURS OVER THE FRONT. BEST BET FOR THAT WOULD BE OVER MISSOURI AND SOUTHERN IOWA. WARM MID LEVEL TEMPS WILL TRY TO INHIBIT STORM DEVELOPMENT FARTHER WEST ALONG THE FRONT FOR SOUTHEAST NEBRASKA. SHORTWAVE TROUGH WILL MOVE SOUTHEAST INTO THE AREA TONIGHT (THAT FEATURE WAS VISIBLE IN WATER VAPOR IMAGERY AND MOVING OVER WESTERN SOUTH DAKOTA EARLY THIS AFTN). STORMS WERE ALREADY DEVELOPING TO THE NORTHWEST OF VALENTINE. 4 KM WRF SUGGESTS STORMS WILL MOVE INTO NORTHEASTERN NEBRASKA AND THEN TRACK INTO WESTERN IOWA. THE SOUTHERN EXTENT OF STORMS WILL LIKELY BE LIMITED BY WARM MID LEVEL TEMPERATURES OVER SOUTH CENTRAL AND PARTS OF SOUTHEAST NEBRASKA. ISOLD SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND MAYBE SOME LARGE HAIL. LOWS TONIGHT WILL DROP INTO THE 60S AT MOST SPOTS...WITH SOME LOWS AROUND 70 NEAR THE KANSAS AND MISSOURI BORDERS. TUESDAY THROUGH MONDAY...12Z MODELS CONTINUE TO SHOW PROGRESSIVE TREND TO THE UPPER PATTERN THROUGH THE PERIOD AS UPPER HIGH SHIFTS TO THE SOUTHEAST CONUS BY THIS WEEKEND WITH TROUGH OVER THE WEST. AREA WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH THE SHORT TERM WITH POTENTIAL FOR PERIODS OF THUNDERSTORMS AS WAVES MOVE THROUGH THE FLOW AND INTERACT WITH MOIST UNSTABLE ATMOSPHERE. MOST ACTIVITY EXPECTED TO DEVELOP UPSTREAM OVER THE WESTERN HIGH PLAINS AND MOVE INTO THE REGION WITH PRIMARILY NIGHTIME OR MORNING STORMS. FLOW BECOMES SOUTHWEST ORIENTED EARLY IN THE EXTENDED AS THE UPPER HIGH SHIFTS TO THE SOUTHEAST CONUS AND TROUGHING DEVELOPS IN THE WEST. SATURDAY LOOKS LIKE WE COULD SEE WARMEST TEMPERATURES OF THE SEASON WITH READINGS PUSHING 100 IN MOST OF THE AREA AHEAD OF SURFACE COLD FRONT. MORE STORM CHANCES SATURDAY NIGHT THROUGH SUNDAY AS FRONT STALLS NEAR THE SOUTHERN BORDER THEN LIFTS NORTH AGAIN AS A WARM FRONT ON MONDAY AS UPPER RIDGE BROADENS AND REBUILDS BACK TOWARD THE WEST. BM/DF AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAF ISSUANCE... EXPECT MAINLY VFR CONDITIONS AT THE TAF SITES. SOME TSTMS WILL BE POSSIBLE BUT DID NOT THINK THAT CHANCES WERE HIGH ENOUGH TO INCLUDE A MENTION IN 18Z TAFS. WILL HAVE TO AMEND AS NEEDED. THE FRONTAL BOUNDARY SAGGING THROUGH THE AREA THIS AFTERNOON SHOULD STALL OUT TO OUR SOUTH. GENERALLY LIGHT WINDS WILL PREVAIL OUTSIDE OF TSTMS BUT COULD HAVE GUSTS OVER 35 KTS IN TSTMS. BM && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT MON AUG 3 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 535 PM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY THERE IS A SLIGHT CHANCE FOR SEVERE STORMS TONIGHT NORTH OF A LINE FROM NELIGH TO WAHOO TO RED OAK IOWA WITH A CHANCE FOR SEVERE STORMS SOUTH OF THIS LINE. DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS...HOWEVER HAIL WILL ALSO BE POSSIBLE. THERE ARE A COUPLE OF AREAS OF INTEREST TONIGHT WHERE STORMS COULD DEVELOP OR MOVE INTO THE OUTLOOK AREA. A COUPLE OF SURFACE BOUNDARIES WERE NOTED OVER SOUTHEAST NEBRASKA INTO NORTHERN MISSOURI AND SOUTHERN IOWA. TEMPERATURES HAVE WARMED INTO THE 90S WITH DEWPOINTS IN THE 60S AND 70S. THIS AREA HAS BECOME INCREASINGLY UNSTABLE WITH MODERATE SHEAR...HOWEVER APPEARS TO BE HINDERED BY WARM TEMPERATURES ALOFT. THE LOW LEVEL JET IS EXPECTED TO STRENGTHEN TONIGHT...AND AS THE ATMOSPHERE COOLS ALOFT...WOULD HAVE A CHANCE FOR THUNDERSTORMS TO DEVELOP. THE LOW LEVEL JET INITIALLY POINTS TOWARDS SOUTHEAST NEBRASKA...THEN TENDS TO SHIFT THE FOCUS FOR STORMS MORE INTO MISSOURI...HOWEVER COULD BECOME SEVERE BEFORE THEY DO. IN ADDITION...THERE IS A PRE-FRONTAL BOUNDARY IN NORTHWEST NEBRASKA WITH A TRAILING COLD FRONT IN SOUTH DAKOTA. WEATHER DISTURBANCES IN THE NORTHWEST FLOW COMBINED WITH THE FRONT WILL TRACK SOUTHEAST AND MAY PRODUCE THUNDERSTORMS FOR THE OUTLOOK AREA. A POCKET OF STRONGER WINDS ALOFT COULD ENHANCE THE DAMAGING WIND POTENTIAL WITH STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THUNDERSTORM CHANCES CONTINUE FROM TUESDAY NIGHT INTO FRIDAY NIGHT...AS A SERIES OF DISTURBANCES MOVE THROUGH THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TONIGHT. ZAPOTOCNY
The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 06:24 UTC.
17 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.
Hail up to golf ball-size was reported along Highway 75 south of Union.
A cooperative observer near Friend measured a thunderstorm wind gust at 65 mph. The winds downed many trees and large tree limbs in the area. Some of the fallen trees damaged the roofs of a few homes, blocked several streets in town and caused scattered power outages.
Hail up to 1.5 inches in diameter was reported along Interstate 80 west of Goehner.
Thunderstorm winds estimated at least at 65 to 70 mph knocked down trees and power lines, flipped some center pivots and flattened corn from south of Goehner into the Milford area. An on-site weather station near Goehner measured 65 mph wind gusts with this storm, but more damage and probably a little stronger winds occurred in the Milford area. Vehicles and homes sustained damage due to the fallen trees, and several roads, including Highway 6, were temporarily closed because of downed trees. Milford city maintenance workers estimated it would take approximately two weeks to clean up.
Thunderstorm winds estimated at 70 mph caused extensive tree damage and some structural damage in the Pleasant Dale area. The fire station had its roof scattered across the street and couldn't respond to a call due to debris blocking the fire trucks. Much of the town lost power as well. The city park sustained damage to a baseball dugout and picnic tables.
Thunderstorm winds estimated at 65 to 70 mph caused sporadic power outages near Wilber when the power pole a transformer was on snapped. Several large limbs were also downed in town.
An isolated report of 4 inches of rain was also received in this area.
Thunderstorm winds estimated at over 60 mph broke several large trees in the Unadilla area.
Golf ball-size hail was reported around 5 miles east northeast of Crete in Lancaster county.
Thunderstorm winds estimated at between 60 and 70 mph downed a few large trees which covered Highway 77 in Cortland.
Thunderstorm winds measured at 60 to 70 mph downed a few trees and numerous large tree limbs in town.
Thunderstorm wind gusts estimated at nearly 70 mph knocked down several large trees and caused other tree damage in and near Denton. Fallen trees caused damage to shingles and siding of several homes, and also downed power lines knocking out power to much of the town, which wasn't restored until early afternoon later that day. A few roads were also closed due to downed trees.
Thunderstorm wind gusts estimated at 60 to 70 mph downed trees and caused house damage a few miles west of Bennet and also caused tree damage south of there into the Panama area. In Panama a tree fell on a car causing damage.
Lightning struck a 50-year-old tree causing it topple onto a house and car causing extensive damage to each.
A few hailstones up to golf ball-size fell in town.
Thunderstorm winds estimated at over 60 mph caused tree damage in town and also knocked the lid off of the town's water tower. Some corn was also flattened in the area.
Thunderstorm wind gusts estimated at over 60 mph caused heavy tree damage across the southern sections of Lincoln, mostly south of O Street, according to a Lincoln Electric System spokesperson. Around 6,000 customers lost power. Some hail as large as 2 inches in diameter fell from the storm across the southern sections of town also.
Thunderstorm wind gusts estimated at over 60 mph downed some trees and large tree limbs in Wymore.
Hail up to 2 inches in diameter was reported at the intersection of Highway 2 and 27th Street in south Lincoln.
Thunderstorm wind gusts estimated at around 70 mph blew the tin off of outbuildings and knocked down large tree limbs near Tecumseh which caused some home damage. Around 200 residents lost power also.
Thunderstorm wind gusts estimated at over 60 mph caused considerable tree damage in town including several large trees that were uprooted or toppled completely destroying them. The fallen trees caused some vehicle and house damage around town.
Thunderstorm wind gusts estimated at over 60 mph downed a few trees and large limbs in town.
A thunderstorm wind gust of 85 mph was measured at the Cooper Nuclear facility near Brownville.
The Asos at Falls City measured a thunderstorm wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178679, 178721, 178682, 178728, 182577, 178690, 178686, 185745, 178684, 178700, 178715, 178723, 179581, 182585, 182587, 182628, 182638, 178711, 178685, 178687, 178726, 178725, 182578, 178741, 178730.